Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


normal fatigue and re normal fatigue
Jul 25, 2001

Hi Dr. Bob. I read through some of your answers to questions on fatigue, but had a hard time finding any dealing with a situationa like mine. I've been HIV+ for 11 years,and have been through many of the different drug therapies more due to side effects and dosing issues than because of resistance. (I am resistant to AZT/3TC). I feel more and more tired all the time. At this point I'm sleeping 12 to 14 hours a day. This problem has slowly been getting worse over the years. My viral load is undetectable and my CD4 is at 400, and my testosterone and hemoglobin levels are normal. My doctor suggesting trying steroids, but I also suffer from depression (I take Wellbutrin), and I'm worried about the emotional ups and downs that go with steroids. Do you have any other thoughts or suggestions? Or is this just a normal part of the HIV experience as I have been told? Thanks, Steve Hi Dr. Bob, I forgot to mention I'm currently talking Kalestra, Zerit, and Viramune as my drug regimine of choice. And all my liver and kidney tests come back within normal ranges (mostly). Thanks again, Steve

Response from Dr. Frascino

Hi Steve,

Don't you just hate it when other folks tell us we're supposed to feel terrible just because we have HIV? What's "normal" about progressive fatigue?

No, my friend, it is not "just a normal part of the HIV experience" as you have been told, especially when your viral load is non-detectable and your CD4 count is stable around 400. So, what could it be? Well, often it's a combination of several things. Here is a partial list to consider:

1. Rest, diet, and exercise. It sounds like you are getting plenty of sleep. What about exercise and eating well-balanced meals? Checking with ah HIV-knowledgeable nutritionist may help. 2. Psychological causes. You mention depression and that you are on Wellbutrin. You may need to check with an HIV-knowledgeable counselor or psychiatrist to see if your depression is adequately controlled on Wellbutrin. What about stress and anxiety? These are also linked with fatigue. Virtually all of us living with the virus go through periods of feeling upset, worried, anxious, or depressed. These conditions are very treatable, but are often overlooked. 3. Alcohol, tobacco, and recreational drugs: Substance abuse is often a sign or cause of anxiety, depression, sleep disorders, and poor diet, all of which can cause fatigue. 4. Infections. Many of the infections associated with HIV disease can be associated with fatigue - CMV, TB, MAC, PCP, Toxo, Crypto, and many, many more. Your CD4 count is good, so I would not expect any significant opportunistic infections in your case, but what about a sinus infection or other more common infection? 5. Endocrine abnormalities: You mention that your testosterone level is normal. Is it normal for your age? Has it been dropping over the years? You should also check for an under active thyroid and adrenal insufficiency. 6. Anemia. Again, you mention your hemoglobin is normal. Has it been drifting down over the years? Keep an eye on this, as anemia is definitely one of the most common causes of fatigue, particularly the type you mention that progresses slowly over time.

Now why does your doctor want you to go on steroids? To build muscle mass? If so, also check out your diet and exercise program in conjunction with considering this therapy. Also, if your testosterone really is normal for your age, you may only need an anabolic rather than an anabolic/androgenic steroid. For example, oxandrin, primarily an anabolic steroid, builds muscle without the masculinizing effects of primarily androgenic steroids. But even before trying this, check out the other potential causes mentioned above.

Hope this helps. Write back if you're still having difficulties. You don't have to feel constantly exhausted!

Dr. Bob


Previous
Worry about her.....
Next
A thank you

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement